Numerische Mathematik

, Volume 13, Issue 5, pp 377–395 | Cite as

A generalisation of systematic relaxation methods for consistently ordered matrices

  • P. J. Taylor


A systematic relaxation method is analysed for consistently ordered matrices as defined by Broyden (1964). The method is a generalisation of successive over-relaxation (S.O.R.). A relation is derived between the eigenvalues of the iteration matrix of the method and the eigenvalues of the Jacobi iteration matrix. Forp-cyclic matrices, the method corresponds to using a special type of diagonal matrix instead of a single relaxation factor. For certain choices of this diagonal matrix, the method has a better asymptotic rate of convergence than S.O.R. and requires less calculations and computer store.


Mathematical Method Diagonal Matrix Relaxation Method Relaxation Factor Iteration Matrix 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Broyden, C. G.: Some generalisations of the theory of successive over-relaxation. Num. Math.6, 269–284 (1964).Google Scholar
  2. Osborne, M. R.: A note on the numerical solution of a periodic parabolic problem. Num. Math.7, 155–158 (1965).Google Scholar
  3. Tee, G. J.: An application ofp-cyclic matrices for solving periodic parabolic problems. Num. Math.6, 142–159 (1964).Google Scholar
  4. Varga, R. S.:p-cyclic matrices: A generalisation of the Young-Frankel successive over-relaxation scheme. Pacific J. Math.9, 617–628 (1959)Google Scholar
  5. —— Matrix iterative analysis. Englewood Cliffs, N. J.: Prentice-Hall 1962.Google Scholar
  6. Verner, J. H., and M. J. M. Bernal: On generalisations of the theory of consistent orderings for successive over-relaxation methods. Num. Math.12, 215–222 (1968).Google Scholar
  7. Young, D.: Iterative methods for solving partial difference equations of elliptic type. Trans. Amer. Math. Soc.76, 92–111 (1954).Google Scholar

Copyright information

© Springer-Verlag 1969

Authors and Affiliations

  • P. J. Taylor
    • 1
  1. 1.Department of MathematicsThe University SouthamptonGreat Britain

Personalised recommendations